Utah, 2014High Wind in Utah, November 10, 2014
November 10, 2014 · NWS SLC · 2 events in 2 counties and zones
Yet another storm system moved through Utah where the winds were a bigger impact than the precipitation, with the strongest winds occurring pre-frontally.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Yet another storm system moved through Utah where the winds were a bigger impact than the precipitation, with the strongest winds occurring pre-frontally.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 9, 8:10 PM MST, 6 hours 50 minutes earlier.
Area forecast discussion, Nov 9, 8:10 PM MST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
810 PM MST SUN NOV 9 2014
.SYNOPSIS...A STRONG COLD FRONT WILL ENTER NORTHERN UTAH LATE
THIS EVENING...THEN SWEEP SOUTH ACROSS THE ENTIRE STATE BY LATE
MONDAY. ARCTIC AIR WILL WORK WEST ACROSS SOUTHWEST WYOMING AND
EXTREME NORTHERN UTAH MIDWEEK. AN INCREASINGLY MOIST WEST
NORTHWEST FLOW ALOFT WILL FOLLOW FOR LATE IN THE WEEK.
&&
.DISCUSSION...WATER VAPOR LOOP SHOWS THE RIDGE RETROGRADING OVER
THE EASTERN PACIFIC MAKING WAY FOR A COMPACT STORM TO RIDE IN FROM
THE PACIFIC NORTHWEST. AMDAR 400-250MB WIND OBSERVATIONS REVEAL A
BROAD CYCLONIC 100-145KT JET OVER THE FAR NORTHERN CONUS.
GOES/GPS/RAP/00Z RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES
BETWEEN 0.20" MOUNTAINS...TO 0.60" NORTHWESTERN VALLEYS.
RAP 850MB SATURATED EQUIVALENT POTENTIAL TEMPERATURE AND STREAMLINES
INDICATE THE COLD FRONT IS CURRENTLY THROUGH ALL BUT FAR SOUTHEAST
OREGON AND SOUTHERN IDAHO. ITS FORECAST TO REACH FAR NORTHWEST TIP
OF UTAH BY 05Z...I-80 BETWEEN 07Z-09Z...AND I-70 AROUND 12Z.
15Z SHORT RANGE ENSEMBLES INDICATE 50 J/KG OF MUCAPE AVAILABLE
ACROSS SOUTHERN IDAHO AFTER MIDNIGHT DIMINISHES OVER NORTHERN UTAH
UNTIL LATE TOMORROW MORNING. THIS IS BECAUSE THE COLD AIR ALOFT
TRAILS THE COLD FRONT ENOUGH TO MAKE INSTABILITY PRIMARILY DIURNALLY
DRIVEN. HOWEVER COLD POOL ALOFT REACHES NORTHERN UTAH AND SOUTWEST
WYOMING MID DAY THROUGH TOMORROW AFTERNOON. THIS SHOULD KEEP SHOWER
ACTIVITY GOING ACROSS THE NORTH AND EAST CENTRAL ZONES THROUGH THE
DAY.
COMBINATION OF PRESSURE RISES/PRESSURE GRADIENT/COLD ADVECTION/700MB
FLOW SUGGEST THAT THE BRUNT OF THE STORM WILL COME IN THE WAY OF
POST FRONTAL WINDS. THE MAGNITUDE OF THE COLD ADVECTION SHOWN BY
CROSS-THICKNESS FLOW MORE THAN MAKES UP FOR ONLY A MODERATE PRESSURE
GRADIENT.
LOOKS LIKE NORTHWEST DESERT AND CASTLE COUNTRY ARE MOST
FAVORED...WESTERN UINTA BASIN MAY BE MORE OF A BORDER-LINE WARNING
EVENT DUE TO ORIENTATION. AM ALSO CONCERNED OF LOCAL BRIEF WARNING
LEVEL WIND GUSTS IN THE VICINITY OF POINT OF THE MOUNTAIN AND
NORTHERN UTAH COUNTY DURING THE MORNING RUSH DUE TO TOPOGRAPHY AND
ORIENTATION. HAVE SENT A HEAD-UP TWEET ABOUT IT BUT LOCALIZED
NATURE OF EVENT PRECLUDES A HEADLINE AT THIS TIME. SHOULD
CONFIDENCE RISE THAT THREAT IS MORE THAN A SMALL AREA AND SHORT
DURATION...A HEADLINE MAY BE REQUIRED.
&&
.PREVIOUS DISCUSSION....THE DOMINANT UPPER RIDGE THAT HAS BEEN
POSITIONED ACROSS THE WESTERN STATES THE PAST SEVERAL DAYS WILL
SHIFT BACK WEST AND AMPLIFY OVER THE EASTERN PACIFIC EARLY THIS
WEEK. THE UPPER TROUGH CURRENTLY OVER THE PACIFIC NORTHWEST WILL DIG
SOUTHEAST AND STRENGTHEN OVER THE GREAT BASIN IN RESPONSE TO THE
AMPLIFYING RIDGE.
THE LEADING SURFACE COLD FRONT SHOULD REACH NORTHERN LATE THIS
EVENING. DECENT LOW-LEVEL COLD ADVECTION BEHIND THE FRONT WILL
STRENGTHEN FURTHER AS THE FRONT TRACKS ACROSS NORTHERN UTAH LATE
TONIGHT/MONDAY MORNING. FRONTOGENIC FORCING APPEARS TO PEAK AS THE
FRONT MOVES THROUGH THE CENTRAL/SOUTHERN WASATCH FRONT LATE TONIGHT
THROUGH MONDAY MORNING. THIS LOW-LEVEL FORCING COMBINED WITH MODEST
MID-LEVEL COOLING AND TROUGH DYNAMICS WILL GENERATE RAINS/SNOW
MAINLY DURING THE EARLY AND MID-MORNING HOURS. LIMITED MOISTURE AND
A RELATIVELY SHORT DURATION PRECIP EVENT WILL KEEP PRECIP AMOUNTS
FAIRLY LOW...WITH ONLY A FEW INCHES OF SNOW EXPECTED AT THE HIGHER
ELEVATIONS.
THE FRONT WILL LOSE MUCH OF ITS PUNCH PRECIP-WISE AS IT MOVES INTO
CENTRAL/SOUTHERN UTAH. GOOD LOW-LEVEL COLD ADVECTION WILL STILL BE
IN PLACE...BUT WITH THE MID-LEVEL TROUGH SHEARING OFF TO THE EAST-
SOUTHEAST DEEP LAYER LIFT WILL END DURING THE LATE MORNING AND
AFTERNOON. MUCH COLDER TEMPS WILL FOLLOW THE COLD FRONT...WITH THIS
COLD AIR EVENTUALLY COVERING THE ENTIRE FORECAST AREA BY MONDAY
EVENING.
THE ARCTIC AIRMASS SURGING SOUTHEAST ALONG THE CONTINENTAL DIVIDE
WILL WORK WEST INTO SOUTHWEST WYOMING AND PARTS OF FAR NORTHERN AND
NORTHEAST UTAH LATE TUESDAY/WEDNESDAY. THE REINFORCING SHOT OF COLD
AIR WILL SERVE TO HOLD TEMPS BELOW NORMAL ACROSS MUCH OF NORTHERN
UTAH THROUGH AT LEAST MIDWEEK. THE STRONG SURFACE HIGH OVER MONTANA
THROUGH NORTHEAST WYOMING WILL GENERATE AN IMPRESSIVE PRESSURE
GRADIENT BETWEEN CENTRAL WYOMING THROUGH NORTHERN UTAH TUESDAY
NIGHT/WEDNESDAY. THIS PRESSURE CHANGE WILL EXCEED THE BENCHMARK
NORMALLY ASSOCIATED WITH CANYON WIND EVENT ALONG THE WASATCH FRONT.
SUPPORT FOR CANYONS WILL NOT BE ALL THAT DEEP AS THE NEAR 700MB
WINDS REMAIN FROM THE WEST. WILL INCLUDE ENHANCE WINDS THROUGH THE
CANYON WIND PRONE AREAS IN THE CURRENT FORECAST.
ARCTIC BOUNDARY REMAINS IN PLACE ACROSS THE AREA AT THE START OF THE
LONG TERM FORECAST PERIOD...WITH THE TAIL END OF AN EASTERLY CANYON
WIND EVENT WINDING DOWN ACROSS THE NORTH. EXPECT WINDS TO
SIGNIFICANTLY DECREASE BY EARLY THURSDAY MORNING.
MID-LEVEL WARM ADVECTION ASSOCIATED WITH A WEAK SHORTWAVE RIDGE WILL
BEGIN TO IMPACT THE STATE THURSDAY MORNING. AS A JET STREAK
APPROACHES THE PACIFIC COAST...EXPECT SUFFICIENT LIFT TO DEVELOP
PRECIPITATION ACROSS PORTIONS OF NORTHERN AND CENTRAL UTAH THURSDAY
MORNING INTO THURSDAY AFTERNOON. A DISTURBANCE WILL FOLLOW THE
&&
.AVIATION...SOUTHERLY WINDS ARE EXPECTED AT THE SLC TERMINAL UNTIL
ABOUT 0800 WHEN A SHIFT TO THE WEST NORTHWEST IS EXPECTED. WINDS MAY
BECOME BRIEFLY GUSTY WITH THIS FIRST SHIFT. STRONGER NORTHWESTERLY
WINDS CAN BE EXPECTED BEHIND THIS INITIAL FRONTAL PASSAGE BEGINNING
AS EARLY AS 10Z AND CONTINUING THROUGH ABOUT 15-16Z. BETWEEN 11Z AND
15Z THERE IS A 40 PERCENT CHANCE OF TEMPORARY MVFR CONDITIONS IN
SHOWERS AND LOWER CIGS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING FROM 6 AM TO 8 PM MST MONDAY FOR UTZ011-012.
HIGH WIND WARNING FROM 1 AM TO 2 PM MST MONDAY FOR UTZ005.
WY...NONE.
&&
PUBLIC...ROGOWSKI/CONGER/KRUSE
AVIATION...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Nov 9, 5:59 AM MST, 21 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
559 AM MST SUN NOV 9 2014
UTZ001>016-019>021-517-518-WYZ021-101315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
559 AM MST SUN NOV 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL ENTER NORTHERN UTAH LATE TONIGHT. GUSTY
WINDS MAY ACCOMPANY THE FRONT...ALONG WITH VALLEY RAIN AND
MOUNTAIN SNOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE COLD FRONT IS FORECAST TO CROSS UTAH AND SOUTHWEST WYOMING
MONDAY FROM NORTH TO SOUTH. MOUNTAIN SNOW SHOWERS AND VALLEY RAIN
AND SNOW SHOWERS ARE EXPECTED ACROSS THE NORTH MONDAY. STRONG
GUSTY WINDS WILL LIKELY ACCOMPANY THE FRONT ACROSS NORTHERN AND
CENTRAL UTAH...WITH THE STRONGEST WINDS EXPECTED IN THE WESTERN
UINTA BASIN AND CASTLE COUNTRY DURING THE DAY MONDAY.
HIGH TEMPERATURES MID WEEK WILL FALL INTO THE 40S WITH LOWS IN
THE 20S ACROSS THE NORTH. CANYON WINDS WILL BE POSSIBLE TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT ALONG THE WASATCH FRONT.
PACIFIC MOISTURE ARRIVES LATE WEEK WITH ADDITIONAL MOUNTAIN SNOW
AND VALLEY RAIN AND SNOW POSSIBLE FOR MUCH OF THE OUTLOOK AREA
THURSDAY NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Cache Valley/Utah
- When
- November 10, 3:00 AM MST to 6:00 AM MST
- Where
- Cache Valley/Utah forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Peak wind gusts in the Cache Valley included 63 mph at Wellsville and 62 mph at Logan.
High Wind, Great Salt Lake Desert and Mountains
- When
- November 10, 5:00 AM MST to 11:00 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Maximum wind gusts near the Great Salt Lake Desert included 63 mph at Promontory Point and 61 mph at Wendover Peak.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Colorado, November 10 to 14, 2014$10 million · 14 events
- Cold in Texas, November 10 to 11, 201420 events
- Winter Storm and Winter Weather in Michigan, November 10 to 12, 201415 events
- High Surf in Hawaii, November 10 to 14, 201413 events
- Winter Storm in Wisconsin, November 10 to 11, 20141 injured · $500 · 1 event
- Winter Storm in Wisconsin, November 10, 20148 events
- Heavy Snow in Wisconsin, November 10 to 13, 20148 events
- Winter Storm in Wisconsin, November 10 to 12, 20147 events
- Extreme Cold and Winter Weather in Montana, November 10 to 12, 20145 events
- Heavy Snow in Minnesota, November 10 to 11, 20144 events
- High Wind in Texas, November 10, 201457 kt wind · 4 events
- Winter Weather in Colorado, November 10, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549756, 549758.